My name is Faith Rumph, and Eosinophilia-Myalgia Syndrome (EMS) has altered my life forever. I am one of several thousand Americans who became ill from ingesting contaminated over-the-counter L-tryptophan, an amino acid dietary supplement. Many people were advised by their physicians in the 1980s to use tryptophan (L-T) for a variety of medical conditions, including chronic pain, PMS, and sleep disorders.
I used it for sleep and for anxiety, but it did not help me a lot with those difficulties; however, I learned it rid me of the pain of occasional migraines and PMS, so that was why I continued using the supplement. Little did I know that the product was manufactured overseas, shipped in bulk to America and put into pill form and bottled here, and then sold under American companies' names—with no mention of the fact the raw product originated in a foreign country. Bottles said tryptophan was "pure" and "natural" and "safe."
Then disaster struck. (This is why I believe in labeling of dietary products so that consumers can know the country of origin, along with other information.)
On August 17, 1989, at age 39, I awoke with red, swollen, burning thighs. In all my life I had never seen anything like the painful symmetrical rash. For two and a half years I would used L-T at the recommended dosage. To me, using L-T was like taking a vitamin supplement. It was a substance that I took and never imagined could cause real harm, much less a brand-new and ongoing chronic disease.
Over the next months I got worse with one diagnosis after another, each becoming more serious, as I saw one doctor after another. First, I was told I had hives. The medicines did nothing for the burning red legs. Soon, the rash began to spread downward and upward, though looking less ominous overall for a short time. I was told I might have eczema; however, the doctor, a brilliant allergist, actually said this to me the first time he saw my legs: "I have never seen anything like this rash, and I do not know what it is." That was late August 1989.
All these uncertainties took a terrible toll on my husband and son, who was about twelve years old.
In September, I worried I might be contracting rheumatoid arthritis when shooting electric-like pains coursed through my hands, wrists, legs, stomach, and even my head. As a highly trained pianist, I was terrified I would lose the use of my hands. Though it was wrong to do, I did not tell my doctors about these pains right away because I could not bear to hear that I might be getting a potentially crippling illness.
In October of 1989, a dermatologist told me I had dermatitis, and told me to look for things at home that might be causing the stinging, red rash that kept spreading, tormenting me relentlessly, with a hot, constant, burning pain. I also had a small white scar-like spot on my right chest, and it began to grow bigger and thicker until it covered the whole right side of my chest and extended to the area near my armpit. At that point, I could not lift either arm normally.
Pain and I coexisted daily as I grew weaker. Rising from chairs and walking were hard to accomplish without help. I coughed and experienced shortness of breath, but I attributed these to "just" allergies. Over time both legs became encrusted in a tough, thick yellowish-brown covering that prevented hair from growing, and I resembled a lizard, I thought. I lost about one third of my scalp hair and all the fine hair on my body. The body hair eventually grew back except for my legs which only have sparse hair growth. My scalp hair has never regained its original fullness.
The most frightening symptom to me was the muscle spasms at night, sometimes occurring several times a night, starting in my feet and moving up my legs. They lasted 30 to 40 minutes and were accompanied by nausea, sweating, and inability to move out of the bed. My feet felt as if they were caught in a bear trap, and it was the worst pain I would ever felt except for natural childbirth. In addition, my jaws often suddenly clamped shut when I was eating, and my teeth grew loose. Sometimes stomach spasms tore through my abdominal cavity, interfering with my breathing. A hard ball moved up to my rib cage, held, then let go and returned to the lower abdomen. When the ball reached my rib cage, I felt as though I might suffocate.
All this time I continued to take tryptophan because nobody, including myself, thought it was the cause of the problems. I asked a doctor who diagnosed me in October with polymyositis if the tryptophan were okay to use. She answered, "This is so safe you could probably take 100 pills at a time, and it would not do anything to you." I went home, still taking the contaminated L-T.
Finally, in early November of 1989, one of my doctors called and told me I had scleroderma, based upon biopsies of three areas of my body that he'd recently done. He told me I would have to get every organ tested, to see my main doctor on Monday of the next week, and that the disease could be fatal. Just two weeks before he'd still thought I had dermatitis… I hung up the phone and cried. The next day I called the scleroderma organization.
A dizzying battery of tests began which went on until a few days before Christmas 1989. I turned 40 in late November. Every new day brought different symptoms and more generalized pain and weakness. I thought I was going to die, and I prepared to die. But on November 17th, we saw a newspaper article about a strange new disease.
The disease had first been noted in New Mexico and had been connected to usage of tryptophan. Eosinophilia and myalgia were symptoms of the new disease, and I had all the markers of it. I knew at once what was happening to me and stopped using L-T that day. In my hopefulness, I believed the disease would go away completely in a month or two, like an allergic reaction. Instead, EMS worsened after I stopped using the pills. This was one of the cruelest aspects of EMS to me, that not using the pills did not stop the symptoms. In time, we all realized we had a novel disease and that we likely would always have it.
The CDC, NIH, FDA, and Mayo Clinic all helped unravel the connection between tainted L-T and EMS. However, I do not think anyone at that time could have imagined that many of us with EMS would still be sick in 2002 with the chronic phase of the disease. Our doctors are often baffled by the many aspects of our puzzling illness.
I'm lucky I did not have ascending paralysis like some persons or pulmonary hypertension. But I went on disability in 1997 and have the following problems, among many others: tight skin on parts of my body (scleroderma-like skin); muscle weakness and pain; dry mouth and eyes; jaw and facial pain that is awful; inability to walk or stand for more than ten minutes at a time; and various secondary diseases to EMS, including Fibromyalgia.
EMS is a multi-systemic, chronic, novel disease, which affects the immune system, caused by ingestion of contaminated L-T associated with one foreign manufacturer. It has ruined my hands so that I can't play the music I spent a lifetime from age ten learning to perform. I use a wheelchair in public much of the time, travel seldom and with hardship, only attend a few social engagements a year, and can't get to church more than a few times annually.
But, I am grateful to be alive, and I have immersed myself in the work of helping others with EMS. We need research funds, for instance. I hope to see EMS included in some research projects of similar diseases, such as Scleroderma, Fibromyalgia, and Gulf War Illness.
I do not want Eosinophilia-Myalgia Syndrome to ever be forgotten or to ever happen again due to a similar tainted product.
Email: [email protected]
Story submitted 8-16-02
Story posted 8-16-02
Story revised 8-17-02
Email address changed 10-6-03 SLE
A link changed per Faith's request 6-6-10 SLE
ISN Senior Artist: Sherrill Knaggs
Eosinophilia-Myalgia on ISN
United Way of Central New Mexico
United Way of Snohomish County
See ISN News for recent donors, including Pam Hop, Margaret Roof, Winifred Schillberg, Arnold Slotkin, and Juliet Youkhana. Plus donations in honor of Kim Thwaits, and in loving memory of Marta Marx, Jim Miller, and Arlene Marie Petulla.
Click Here to Donate or Shop
or click on the floating green DONATE sclero.org button.
SCLERO.ORG is the world leader for trustworthy research, support, education and awareness for scleroderma and related illnesses, such as pulmonary hypertension. We are a service of the nonprofit International Scleroderma Network (ISN), which is a 501(c)(3) U.S.-based public charitable foundation, established in 2002. Meet Our Team, or Volunteer. Donations may also be mailed to: